Alert archive / Illinois / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 151, NWS Paducah, KY

June 26, 2018Hamilton County, Illinois

NWS Paducah, KY issued this severe thunderstorm warning at Jun 26, 2018, 8:46 AM CDT for Hamilton County, Illinois. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 26, 2018, 8:46 AM CDT (13:46 UTC)
Expired
Jun 26, 2018, 9:15 AM CDT
In force
29 min
Issued by
NWS Paducah, KY
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

County Hamilton County, IL

The radar

The Evansville,IN radar (KVWX), 72 km from the middle of the area, began a volume at 13:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 1.8 hours before the alert went out and 225 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2018-06-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 149 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2018-06-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 313 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
149 J/kg
Mixed-layer CIN
-146 J/kg
Mixed-layer LCL
1013 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
313 m²/s²
0-3 km storm-relative helicity
99 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.2

Open this sounding in Storm Lab

The text

As transmitted.

225 
WUUS53 KPAH 261346
SVRPAH
ILC065-261415-
/O.NEW.KPAH.SV.W.0151.180626T1346Z-180626T1415Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Paducah KY
846 AM CDT TUE JUN 26 2018

The National Weather Service in Paducah has issued a

* Severe Thunderstorm Warning for...
  Hamilton County in south central Illinois...

* Until 915 AM CDT.

* At 845 AM CDT, a severe thunderstorm was located near Mcleansboro,
  moving northeast at 50 mph.

  HAZARD...60 mph wind gusts and half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Mcleansboro, Macedonia and Belle Prairie City. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3825 8837 3803 8837 3796 8869 3798 8871
      3815 8870 3826 8854
TIME...MOT...LOC 1345Z 236DEG 45KT 3809 8862 

HAIL...1.25IN
WIND...60MPH
 
$$

SMITH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 26, 6:49 AM CDT, 1 hour 57 minutes earlier.

Area forecast discussion, Jun 26, 6:49 AM CDT, 1 hour 57 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
649 AM CDT Tue Jun 26 2018

.UPDATE...
Issued at 649 AM CDT Tue Jun 26 2018

Updated aviation discussion for 12Z TAFs.

&&

.SHORT TERM...(Today through Thursday night)
Issued at 330 AM CDT Tue Jun 26 2018

Primary concerns in the short term include intermittent chances
for showers and thunderstorms, in particular through Wednesday,
followed by building heat Wednesday into Thursday. While models
are in decent agreement in the synoptic scale, differences in
handling of mesoscale features reduces confidence, especially in
the first 24 hours.

Synoptically, an upper low near the Nebraska-Iowa border early
this morning is forecast to slowly progress east into the Great
Lakes through Wednesday. A series of perturbations streaming
through the base of the trough south of the low will act upon the
warm, humid, and unstable air mass in place across the region to
result in intermittent episodes of showers and thunderstorms
through Wednesday.

Of course, the challenge is in temporal and spatial placement of
the highest rain chances and precipitation totals, and this is
where even the higher resolution CAM (convection allowing) models
have struggled of late. Current thinking is that the shower/storm
activity ongoing over Missouri will gradually works its way into
northern and western portions of the region through the morning.
The effective boundary created by the convective cold pool may
focus better thunderstorm chances into the southern half of the
area this afternoon. The scenario that unfolds will probably look
a bit different than this, so the forecast will likely require
some modification later in the day.

Additional MCV's rotating around the upper low will keep storm
chances in the forecast tonight and Wednesday as well. Better
chances may focus over the northern half of the forecast area
tonight, then east throughout the day on Wednesday. We entertained
the idea of issuing a Flash Flood Watch across a part of the area
given the recent heavy rains. However, several items turned us
against this idea, including the lack of substantial flooding
reports with Sunday night's concentrated heavy rain, the departure
of the boundary that focused that rain, the anticipated more
sporadic nature of the storm activity going forward, and a QPF
forecast that is ultimately too low to justify a watch. Could
there be a few locations that end up needing a warning? Sure, but
it's not a widespread concern at this point.

With much of the region in a marginal risk for severe weather, a
few of the storms today and tonight may reach severe levels with
damaging wind and marginally severe hail the main concerns. The
marginal risk for severe weather shifts into eastern portions of
the forecast area on Wednesday. Conditions should begin to dry
out late Wednesday and Wednesday night as an upper level ridge
expands east from the Plains.

An overall warming trend is anticipated through mid week. Highs
are forecast to climb from the upper 80s to near 90 degrees today
and Wednesday into the mid 90s by Thursday. Heat index readings
through Wednesday should hold below the century mark except for
far southern portions of southeast Missouri. However by Thursday,
heat index values are forecast to reach 105 to 110 over a large
chunk of the area. I should note this is predicated on the notion
that clouds and storms don't interfere. You'll note the forecast
now includes a chance of storms Thursday afternoon and evening as
both the 00Z NAM and GFS blow up a convective complex to our
northwest on the eastern periphery of the ridge and rake it across
the area. Confidence is very low on this occurring at this point,
but it is something that bears a close watch.

.LONG TERM...(Friday through Monday)
Issued at 330 AM CDT Tue Jun 26 2018

There is high confidence in high pressure aloft dominating the
region throughout the period. However, there is some uncertainty in
the convective potential through the period, which could have a
significant impact on temperatures, and therefore the potential for
a Heat Advisory or Warning.

The GFS, ECMWF and GEM/CMC are in agreement that high pressure aloft
will build over the region Friday and then gradually weaken through
the weekend and into next week. The first concern is whether or not
the 00Z GFS and NAM are correct in diving an MCS southward
into/through our region Thursday. The GFS builds the high right
around the leftover MCV, and the MCV helps to force convection over
the region Friday and Saturday. Prefer the drier ECMWF solution and
have kept PoPs at low chance levels mainly in the east for the
afternoon hours Friday and Saturday.

There will be strong instability available to any diurnal
thunderstorm that can get going Friday or Saturday, so a pulsy
strong to severe storm cannot be ruled out, with damaging winds the
main concern. Otherwise, locally heavy rainfall will be the primary
threat.

The models also agree that a mid/upper-level storm system will move
from the northern Rockies early Saturday eastward into the Great
Lakes by the end of the day Sunday. This will suppress the upper
ridge to some degree, putting our area much closer to the
westerlies. As the system moves farther east, the associated cold
frontal boundary may push into the area, bringing a better chance of
thunderstorms Sunday night and Monday.

Confidence in the boundary reaching the area is not great, but if it
does reach the area, there could be significant amounts of
instability available. Of course the shear would still be very weak,
so any severe potential would be pulsy in nature and mostly a
damaging wind threat. Locally heavy rainfall would likely be the
greatest concern.

By next Tuesday, significant differences develop between the GFS and
ECMWF with respect to features in the westerlies along the northern
tier of the country. This causes them to differ in the location and
extent of the upper ridge, but they both still have it in control of
our region. If the residual boundary remains, good chances of at
least diurnal convection will continue into Tuesday.

High temperatures will start out solidly in the middle 90s Friday
and then slowly cool a degree or so each day through the weekend.
Confidence in high temperatures into next week is somewhat lower due
to the potential for more widespread convection. If the boundary
does not get close enough to the our area, the more significant heat
may continue into next week.

Heat indices will be solidly in the 105-110 range Friday and closer
to 105 on Saturday. By Sunday they will be in the 100-105 range and
by Monday around 100. Based strictly on these numbers, the 4-day
100+ criteria for a Heat Advisory is likely to be met, but with the
uncertain convective forecast, we will hold off on issuing any heat-
related products at this time.

&&

.AVIATION...
Issued at 649 AM CDT Tue Jun 26 2018

VFR conditions will be predominant through much of the forecast
period, with the exception of deteriorated conditions in and near
thunderstorm activity. Updated forecast includes a TEMPO for thunder
from mid morning into early afternoon at all forecast terminals,
followed by a VCTS mention during the afternoon and early evening.
In reality, 2 or 3 waves of scattered to numerous thunderstorms are
possible within the next 24 hours. Timing is challenging and will
largely be tied to less predictable mesoscale influences. South to
southwest winds 5 to 10 knots will prevail through the period.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&

UPDATE...RJP
SHORT TERM...RJP
LONG TERM...DRS
AVIATION...RJP
Hazardous weather outlook, Jun 26, 4:33 AM CDT, 4 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
433 AM CDT Tue Jun 26 2018

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-271000-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
433 AM CDT Tue Jun 26 2018

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Today and Tonight

At least a couple rounds of scattered to numerous thunderstorms
are expected through tonight. There is a marginal risk for severe
weather, with damaging winds and marginally severe hail the main
concerns, in addition to lightning and torrential rain.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

The potential for thunderstorms, including a few possibly strong
to severe storms, continues into Wednesday.

Oppressive heat is forecast from Thursday through Monday as peak
heat index values are forecast to range from 100 to 110 each
afternoon.

Small chances of thunderstorms are forecast Thursday through
Sunday, mainly during the afternoon hours. A better chance of
thunderstorms is forecast by Sunday night and Monday. Through
this period, an isolated strong to severe thunderstorm with
damaging winds will be possible each afternoon, but the primary
concerns will be locally heavy rainfall and lightning.

.SPOTTER INFORMATION STATEMENT...

Spotters should maintain a basic weather watch in case activation
is requested.

RJP/DRS

In the hours before

Special weather statement, Jun 26, 7:42 AM CDT, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Paducah KY
742 AM CDT TUE JUN 26 2018

ILZ080-261330-
Perry IL-
742 AM CDT TUE JUN 26 2018

...SPECIAL WEATHER STATEMENT...

At 742 AM CDT, Doppler radar was tracking a strong thunderstorm near
Pinckneyville, moving east at 45 mph.

Winds in excess of 30 mph will be possible with this storm.

Locations impacted include...
Du Quoin, Pinckneyville, Tamaroa, Cutler and St. Johns.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3821 8915 3813 8915 3812 8913 3810 8914
      3810 8912 3806 8912 3804 8914 3800 8914
      3798 8915 3798 8958 3806 8960 3818 8959
      3822 8951
TIME...MOT...LOC 1242Z 250DEG 37KT 3811 8943

RJP
Special weather statement, Jun 26, 7:50 AM CDT, 56 minutes before
Special Weather Statement
National Weather Service Paducah KY
750 AM CDT TUE JUN 26 2018

MOZ076-261315-
Perry MO-
750 AM CDT TUE JUN 26 2018

...SIGNIFICANT WEATHER ADVISORY FOR PERRY COUNTY UNTIL 815 AM CDT...

At 749 AM CDT, Doppler radar was tracking a strong thunderstorm over
Perryville, moving east at 40 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Perryville, Altenburg, Frohna, Longtown, Lithium and Silver Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3785 8979 3785 8974 3780 8967 3775 8966
      3775 8962 3771 8958 3769 8952 3764 8952
      3759 8948 3757 8952 3758 8959 3760 8961
      3758 8968 3760 8969 3759 8976 3761 8980
      3760 9008 3781 9001 3786 8995 3789 8982
TIME...MOT...LOC 1249Z 258DEG 39KT 3776 8990

RJP
Special weather statement, Jun 26, 8:22 AM CDT, 24 minutes before
Special Weather Statement
National Weather Service Paducah KY
822 AM CDT TUE JUN 26 2018

ILZ081-084-085-088-089-MOZ087-261415-
Franklin IL-Jackson IL-Union IL-Johnson IL-Williamson IL-
Cape Girardeau MO-
822 AM CDT TUE JUN 26 2018

...SIGNIFICANT WEATHER ADVISORY FOR UNION...WESTERN JOHNSON...
WILLIAMSON...JACKSON...SOUTHERN FRANKLIN AND NORTHERN CAPE GIRARDEAU
COUNTIES UNTIL 915 AM CDT...

At 821 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Elkville to near Grand Tower to near
Burfordville. Movement was east at 45 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Cape Girardeau, Carbondale, Marion, Jackson, Herrin, West Frankfort,
Murphysboro, Carterville, Anna, Johnston City, Christopher,
Jonesboro, Trail Of Tears State Park, Zeigler, De Soto, Crainville,
Cambria, Cobden, Royalton and Energy.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Paducah.

&&

LAT...LON 3798 8871 3762 8871 3733 8899 3733 8953
      3735 8959 3735 8979 3757 8958 3756 8953
      3758 8952 3759 8948 3764 8952 3770 8952
      3795 8942 3795 8918 3798 8915
TIME...MOT...LOC 1321Z 267DEG 38KT 3792 8934 3761 8945 3736 8973

SMITH
Special weather statement, Jun 26, 8:38 AM CDT, 8 minutes before
Special Weather Statement
National Weather Service Paducah KY
838 AM CDT TUE JUN 26 2018

ILZ075-076-261430-
Jefferson IL-Wayne IL-
838 AM CDT TUE JUN 26 2018

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN WAYNE AND NORTHEASTERN
JEFFERSON COUNTIES UNTIL 930 AM CDT...

At 838 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Salem to 6 miles southwest of Mount
Vernon. Movement was northeast at 40 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Mount Vernon, Wayne City, Bluford, Dix, Sims, Keenes and
Johnsonville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Paducah.

&&

LAT...LON 3860 8847 3828 8849 3826 8864 3826 8871
      3821 8899 3847 8900 3847 8870 3861 8869
TIME...MOT...LOC 1338Z 221DEG 36KT 3855 8894 3824 8897

SMITH

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 25, 8:57 PM CDTSevere Thunderstorm WarningPAHPerry33 min
Jun 25, 9:15 PM CDTAreal Flood AdvisoryPAHPerry3 hr
Jun 25, 9:18 PM CDTSevere Thunderstorm WarningPAHPerry27 min
Jun 25, 9:33 PM CDTSpecial Weather StatementPAHFranklin42 min
Jun 25, 10:27 PM CDTSpecial Weather StatementPAHFranklin48 min
Jun 26, 7:42 AM CDTSpecial Weather StatementPAHPerry48 min
Jun 26, 8:22 AM CDTSpecial Weather StatementPAHJackson, Johnson, Union, Williamson53 min
Jun 26, 8:32 AM CDTSevere Thunderstorm WarningPAHFranklin13 min
Jun 26, 8:38 AM CDTSpecial Weather StatementPAHJefferson52 min
Jun 26, 8:58 AM CDTSevere Thunderstorm WarningPAHJohnson, Union, Williamson32 min
Jun 26, 9:25 AM CDTSpecial Weather StatementPAHEdwards, Wabash, Wayne50 min
Jun 26, 9:33 AM CDTSevere Thunderstorm WarningPAHGallatin, Hardin, Pope, Saline42 min
Jun 26, 9:35 AM CDTSevere Thunderstorm WarningPAHWhite40 min
Jun 26, 9:41 AM CDTTornado WarningPAHWhite34 min
Jun 26, 9:50 AM CDTSevere Thunderstorm WarningPAHEdwards, Wabash, Wayne40 min
Jun 26, 10:30 AM CDTFlash Flood WarningPAHWabash2 hr
Jun 26, 4:00 PM CDTSevere Thunderstorm WarningPAHJackson, Union45 min
Jun 26, 4:29 PM CDTSevere Thunderstorm WarningPAHUnion31 min
Jun 26, 4:46 PM CDTSevere Thunderstorm WarningPAHJohnson, Union, Williamson29 min
Jun 26, 4:58 PM CDTAreal Flood AdvisoryPAHUnion3 hr
Jun 26, 5:38 PM CDTSpecial Weather StatementPAHGallatin, Hardin, Massac, Pope, Pulaski, Saline52 min
Jun 26, 5:53 PM CDTSevere Thunderstorm WarningPAHHardin52 min
Jun 26, 6:50 PM CDTSevere Thunderstorm WarningPAHAlexander, Union25 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.